Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 116, NWS Melbourne, FL

August 31, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 31, 1998, 3:09 PM EDT for Brevard County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 1998, 3:09 PM EDT (19:09 UTC)
Expired
Aug 31, 1998, 3:55 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:15 PM EDTThunderstorm Wind 50Melbourne, FLThunderstorm winds blew down a few trees along Highway One north of the Pineda Causeway.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WUUS01 KMLB 311911 RRA
SVRMLB
FLC009-311955-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EDT MON AUG 31 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     EASTERN BREVARD COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 355 PM EDT

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM NEAR SOUTH MERRITT ISLAND TO NEAR PATRICK
  AIR FORCE BASE.  MOVEMENT WAS SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    PATRICK AIR FORCE BASE BY 320 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:45 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 31, 2:45 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT MON AUG 31 1998

CURRENTLY...SCATTERED THUNDERSTORMS FIRING ALONG THE SEABREEZE AND
OTHER CONVERGENCE BOUNDARIES. ACTIVITY SHOULD CONTINUE TO INCREASE
IN COVERAGE THE REST OF THE AFTERNOON IN THE WEAK WIND FIELDS WITH
DEVELOPING STORMS MOVING SE. UPPER LOW CENTERED JUST OFF THE NE/FL
COAST WILL CONTINUE EWD MOVEMENT IN THE WAKE OF A RECURVING
HURRICANE DANIELLE.

WEAK HIGH PRESSURE TO PREVAIL OVER THE STATE INTO TOMORROW WITH WEST/
NW FLOW AND DIURNAL CONVECTION ALONG LINGERING BOUNDARIES AND
SEABREEZE FRONT. OVERALL...WOULD EXPECT SIMILIAR POPS AND CLOUD
COVERAGE TO TODAYS SCENARIO GIVEN THE LITTLE CHANGE.

EXTENDED...LATEST SATELLITE SHOWS THE TROPICAL SYSTEM IN THE GULF
GETTING BETTER ORGANIZED. MODEL DATA AGREES ON A GENERAL NWD
MOVEMENT...WITH ETA BEING MOST AGGRESSIVE IN INTENSIFICATION. STILL
TOO EARLY TO TELL DEGREE OF INTENSIFICATION DUE TO LACK OF
ORGANIZATION OF SFC CENTER...HOWEVER THIS SYSTEM TO BE A PLAYER IN
THE EXTENDED FCST AS THERE IS NO INDICATION OF ANY WWD MOVEMENT.
INTERACTION WITH STEERING TROUGH OVER CONTINENTAL US LIKELY TO MAKE
THIS A HYBRID SYSTEM AS ASCD RAINBANDS AFFECT THE FL PENINSULA.

COASTAL...EXPECT RIPTIDES TO BE GREATER THAN NORMAL THREAT THROUGH
TOMORROW AS LINGERING LONG PERIOD SWELLS FROM DANIELLE
REMAIN.

PENDERGRAST

In the hours before

Special weather statement, Aug 31, 11:00 AM EDT, 4 hours 9 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-312000-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT MON AUG 31 1998

...THE COASTAL RIP CURRENT THREAT MUCH ABOVE NORMAL...

...LIGHTNING STORMS TO AFFECT A LARGE PORTION OF THE REGION TODAY...

LONG PERIOD SWELLS HAVE BEEN RUNNING BETWEEN 4 AND 6 FEET. AS A
RESULT OF THESE SWELLS...THE THREAT FROM RIP CURRENTS WILL BE MUCH
GREATER THAN NORMAL.  ALWAYS SWIM AT BEACHES WITH LIFEGUARDS.  IF
CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...TRY TO REMAIN CALM AND
SIGNAL FOR HELP...THEN SWIM PARALLEL TO THE BEACH UNTIL OUT OF THE
CURRENT AND RETURN TO SHORE.

SCATTERED LIGHTNING STORMS WITH LOCALLY STRONG WIND GUSTS ARE
EXPECTED TO FORM BY MIDDAY OVER VOLUSIA...ORANGE...SEMINOLE...LAKE
AND OKEECHOBEE COUNTIES. THESE STORMS WILL MOVE EAST TO SOUTHEAST
DURING THE AFTERNOON. LIGHTNING STORMS ARE ALSO EXPECTED TO FORM
ALONG THE EAST COAST SEABREEZE GENERALLY ALONG AND WEST OF
INTERSTATE 95 DURING THE AFTERNOON. CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREAT FROM THE STORMS TODAY. REMEMBER...LIGHTNING CAN
STRIKE MANY MILES AWAY FROM THE PARENT STORM. DO NOT ASSUME IT IS
SAFE TO BE OUTSIDE JUST AFTER THE STORM HAS PASSED.

MARINE INTERESTS...LITTLE SHOWER OR STORM ACTIVITY IS EXPECTED OVER
THE COASTAL WATERS.  BOATERS SHOULD EXERCISE CAUTION WHEN NAVIGATING
INLETS...ESPECIALLY AS SWELLS HELP GENERATE ROUGHj CONDITIONS DURING
THE OUTGOING TIDE. LOW TIDES FROM CAPE CANAVERAL TO SEBASTIAN INLET
WILL BE FROM 931 PM TO 951 PM THIS EVENING.

PENDERGRAST

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.